MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA RESURFACING PATELLA INSTRUMENT SET; SURGICAL INSTRUMENT FOR KNEE SURGERY

MEDACTA INTERNATIONAL SA RESURFACING PATELLA INSTRUMENT SET; SURGICAL INSTRUMENT FOR KNEE SURGERY
Catalog Number 11.00005
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 21 march 2019: resurfacing patella instrument set ref 11.00005, lot 186526: (b)(4) items manufactured and released on 07-aug-2018.No anomalies found related to the issue.To date, (b)(4) items of this lot have already been sold, with three other similar events registered (complaint (b)(4) [mdr 2019-00076]; complaint (b)(4) [mdr 2019-00118] and complaint (b)(4)].As regards the mat25760 [gmk efficiency 77.11.0606 cement cup for patella clamp], this is the 4th case of breakage of the involved part of the instrument (spikes), the complaints in object are the same listed above for the set lot.One other device was involved in the complaint: batch review performed on 22 march 2019: resurfacing patella instrument set ref 11.00005, lot 186526: (b)(4) items manufactured and released on 07-aug-2018.No anomalies found related to the issue.To date, (b)(4) items of this lot have already been sold, with four other similar events registered (complaint (b)(4); complaint (b)(4) [mdr 2019-00118] ; complaint (b)(4)].As regards the mat22471 [gmk efficiency 77.11.0601 patella clamp], this is the 10th case of breakage of the involved part of the instrument (lever).As regards the mat24105 [gmk efficiency 77.11.0601 patella clamp], this is the 5th case of breakage of the involved part of the instrument (lever).Note: in five cases, both these mat have been considered as involved because both of them were part of the involved set lot 186526, so, the mat22471 has been involved for sure in 5 cases, while the other 5 are not confirmable and considering mat24105, none of the cases is confirmable.Visual inspection performed by r&d project manager: the visual inspection confirmed what reported into the complaint form.The instrument damage could have been reasonably caused by improper use, such as trying to remove the patella clamp before to have completely disengaged the base with spikes from the bone.In order to prevent the risk of damage due to improper use, such as the removal of the patella clamp before the complete disengage of the base with spikes from the bone, a new design modification will be introduced.During the visual inspection, the blue lever has been found a little bit broken on the tip and deformed at the base.The blue rack locking button is broken resulting in a loss of the locking function of the patella clamp.The root cause is likely a limitation of the design parameters with regard to specific conditions of use.
 
Event or Problem Description
After the cementation, the surgeon removed the patella clamp and discovered that 3 spikes of the base insert for patella clamp were completely broken.The surgeon was able to retrieve the broken pins from the patient body.

Brand Name
RESURFACING PATELLA INSTRUMENT SET
Common Device Name
SURGICAL INSTRUMENT FOR KNEE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8443623
Report Number3005180920-2019-00181
Device Sequence Number3013517
Product Code LXH
UDI-Device Identifier07630030877384
UDI-Public07630030877384
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2023
Device Catalogue Number11.00005
Device Lot Number186526
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2019
Initial Report FDA Received Date03/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;